Methamphetamine use is a rare cause of intestinal ischemia, but it is clinically important due to its high morbidity and mortality. Knowledge of methamphetamine-induced intestinal ischemia has been limited to a few case reports. Methamphetamine is one of the most commonly abused drugs, so all doctors should be aware of its various effects on different organs in the body. Regarding its gastrointestinal sequelae, there are few reports of ischemic colitis induced by its vasoconstrictive effects.
This is the first report of an isolated small intestine infarct that has led to death due to methamphetamine toxicity. A 40-year-old woman with a history of medical treatment for obesity was referred to the hospital with severe chest and back pain, sweating, nausea, agitation, high blood pressure, bradycardia and, later, lethargy and vasomotor instability. The cardiac evaluations were normal and a toxicological urine analysis revealed methamphetamine. Subsequently, abdominal pain predominated and ultrasound revealed signs of intestinal infarction.
He did not agree to surgery and then succumbed. The autopsy found gangrene and perforation of the distal ileum. The cause of death was determined to be intestinal gangrene following methamphetamine toxicity. Methamphetamine has anorexic effects and is therefore used in some diet pills; users may not even know that they are using methamphetamine.
Therefore, in cases of known abuse of Alzheimer's disease or of people using unknown weight-reducing medications who have gastrointestinal complaints or abdominal pain, intestinal ischemia should be considered and, if possible, intervened promptly. Non-occlusive mesenteric ischemia is more common in older patients with multiple comorbidities. However, there are some reports of acute intestinal ischemia in young patients with a history of recreational drug abuse. We describe the case of a 33-year-old patient who developed acute abdominal pain after taking amphetamines.
The multi-detector computed tomography showed non-occlusive segmental ischemia of the distal ileum and the patient underwent emergency surgery with ileocecal resection. The patient recovered quickly and was released without postoperative complications. An early and accurate diagnosis of patients with intestinal ischemia with a history of amphetamine abuse is of utmost importance for prompt and adequate treatment. Especially in younger patients, multi-detector computed tomography should be adapted for use with less radiation.
In our case, a single portal vein scan was sufficient.